TOP
Monday,October 21,2019 08:20 AM

Are ARVs causing sores in the mouth?

By Admin

Added 2nd November 2018 10:25 AM

She did not have these sores before starting ARVs and we have been wondering whether it is the ARVs, which have caused this problem.

Pillsgenericshutterstock7103941 703x422

She did not have these sores before starting ARVs and we have been wondering whether it is the ARVs, which have caused this problem.

November 2, 2018

Are ARVs causing sores in the mouth?

Dear doctor, my sister who is HIV positive and was started on ARVs two months ago has painful sores in her mouth, which are making eating a real ordeal for her. She did not have these sores before starting ARVs and we have been wondering whether it is the ARVs, which have caused this problem. What can be done to help her? 

Rebecca.

Answer

Dear Rebecca, the sores in your sister’s mouth may not be related to ARVs, as you seem to suggest. Therefore, she needs to be assessed and a proper diagnosis made so that definitive treatment can be instituted depending on the cause of the ulcers. Stress, which is common among people living with HIV, can cause what are known as stress ulcers. These can make eating an ordeal for anyone who has them.

Others causes of oral sores can be a virus known as herpes simplex or Kaposi’s sarcoma; a cancer common in HIV infection. 

In general, make sure she maintains strict oral hygiene by using an antiseptic or salt solution, which she should gargle after brushing her teeth. She should not swallow the antiseptic or salt solution after gargling.

She should also increase her fluid in take and eat small but frequent meals, which should be soft therefore not requiring much chewing. 

Aim at making sure she does not get dehydrated and that she takes in enough food to meet her body requirements and keep her strong.

Lastly, your sister needs to be counseled concerning her treatment since treatment with ARVs; also known as antiretroviral therapy (ART) is treatment for life. If she takes it well with good adherence, she will be able to live a good quality life for a long time without succumbing to AIDS.

 

November 1, 2018

HIV: I fear infecting my baby. What do I do?

Dear doctor, I am HIV positive and have been on medication with ARVs for six months.  I have a newborn baby who is three months old and a nurse has told me to stop giving my baby Nevirapine because I am on medication.

She has told me the risk of me infecting my baby while on ARVs is very small even when I continue breastfeeding him. Is this true? I really fear infecting my baby through breast-feeding. Jane.

Answer

Dear Jane, the main reason many children born to HIV positive mothers get infected with the virus from their mothers either while still in the womb, during delivery or through breastfeeding is because of the mothers having a high viral load. Viral load refers to the amount of HIV in the body of a person living with HIV.

The cardinal goal of putting people living with HIV on ARVs is to suppress their viral load. So, if your viral load, which should have been checked after being on the drugs for six months is maximally suppressed and it is undetectable, your child should only have been on Nevirapine for six weeks.

However, if the viral load is tested and still detectable the child is kept on the syrup for up to twelve weeks. Make sure that you continue taking your drugs as prescribed in the right doses and at the right time and continue exclusively breastfeeding your baby even after stopping to give him the Nevirapine syrup.

 

Related Articles

More From The Author

Related articles